Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Apr 27, 2016, 2:25 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2016, 2:25 AM CDT (07:25 UTC)
- Expired
- Apr 27, 2016, 4:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 27, 12:16 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 27, 12:16 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1216 AM CDT WED APR 27 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 327 PM CDT TUE APR 26 2016 This afternoon an outflow boundary extended from south of Iola, KS and extended northwest to Salina, then to the surface low near Elsworth, KS. MLCAPES along and south of the outflow boundary were approaching 4000 J/KG. Thunderstorms were beginning to develop north of the boundary and may not be surface based at this time but the MLCAPE continues to increase north of the OFB, so I expect these storms to become surface based. There was a pacific front extending from the surface low, south-southwest into northwest OK. A dryline extended from northwest OK, due south along the the OK/TX PNHDL border. A couple of supercell thunderstorms have developed southwest of OK, south-southwest into north central OK. These storms will move north-northeast into south central KS. Additional supercells will develop along the pacific front across central KS and along the OFB. Any discrete supercell late this afternoon and evening will cause large hail, damaging wind gusts and possible tornadoes. The Upper low across eastern AZ and western NM will lift northeast into western KS Tonight. The large scale ascent ahead of the trough will cause additional widespread thunderstorms which will evolve into a squall line or MCS through the night across the CWA. Expect the hazards to become more of a damaging wind and large hail. I cannot rule out some brief meso vortices tornadoes within the squall line. Flash flooding may become a problem as individual storm updrafts may train over the same area. Wednesday, The severe thunderstorms should move out of the area during the early morning hours of Wednesday. Thunderstorms may redevelop Wednesday afternoon hours behind the front, due to the cold core upper low moving just north of the CWA. Some of the storms during the afternoon may be strong and produce hail and gusty winds. Highs Wednesday will be in the mid 60s to lower 70s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 327 PM CDT TUE APR 26 2016 For the mid and extended range forecasts, a wet pattern will likely continue heading into Friday and the weekend after a lull in activity on Thursday as the upper low becomes barotropic over the Northern Plains into the Upper MS Valley and begins to fill and eventually transition into an open wave. Shortwave ridging advects over the region on Thursday daytime frame into Friday keeping northeastern KS dry. Yet another upper low in a series of upper level lows digs into the Southern Rockies late Friday and kick out a lead shortwave into the Central Plains. This will initially help to begin to draw moisture back north again. However, the associated upper level low doesn't really deepen until Saturday which will bring increased rain and thunderstorm chances. Severe activity could be possible Saturday afternoon into the evening as stronger moisture advection increases along with favorable 0-6km shear of around 50kts and increasing instability with steep mid level lapse rates in the range of 7 to 8 C/km overlay the area. Into the day Sunday, this upper low will go though its complete evolution much like the current upper low and transition into an open wave as it advects over the Ohio Valley. Hard to believe, but yet another upper low is currently progged to be over the Desert Southwest late in the period. This could bring several minor shortwaves that cause mainly rain as significant severe parameters right now don't appear to be in place. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1216 AM CDT WED APR 27 2016 Appears a few more hours of limitations in convection likely for the terminals with MVFR expected in heavier showers. Not terribly confident in precip chances with the upper system moving through in the afternoon and only kept VCSH for now. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Drake AVIATION...65
Hazardous weather outlook, Apr 27, 12:20 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1220 AM CDT WED APR 27 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-280530- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1220 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. ADDITIONAL HEAVY RAIN IS NOT LIKELY...BUT SOME AREAL AND RIVER FLOODING WILL CONTINUE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY...MAINLY OVER FAR EASTERN AND NORTHERN KANSAS...WHERE A FEW STRONG STORMS WILL BE POSSIBLE. SOME SEVERE POTENTIAL WILL EXIST ON SATURDAY AFTERNOON AS ANOTHER SYSTEM AFFECTS THE REGION. FLOODING OF SOME CREEKS AND RIVERS MAY CONTINUE INTO THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 26, 10:10 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HEAVY RAIN 8 SW WAMEGO 39.11N 96.39W
04/26/2016 M3.50 INCH WABAUNSEE KS TRAINED SPOTTER
&&Local storm report, Apr 26, 10:18 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 2 WSW RANTOUL 38.53N 95.14W
04/26/2016 FRANKLIN KS TRAINED SPOTTER
4 INCH DIAMETER LIMBS SNAPPED.
&&
BAERGLocal storm report, Apr 26, 10:42 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
04/26/2016 E3.92 INCH SHAWNEE KS TRAINED SPOTTER
THROUGH 1030PM
&&
BAERGLocal storm report, Apr 26, 11:07 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HEAVY RAIN 9 SW TOPEKA 38.96N 95.80W
04/26/2016 E1.98 INCH SHAWNEE KS NWS EMPLOYEE
NEAR 47TH STREET AND WANAMAKER
&&
BAERGLocal storm report, Apr 26, 11:17 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM FLASH FLOOD 2 W GARNETT 38.28N 95.28W
04/26/2016 ANDERSON KS EMERGENCY MNGR
MULTIPLE PORTIONS OF HIGHWAY 31 UNDER WATER.
&&
BAERGLocal storm report, Apr 27, 2:05 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
205 AM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM FLOOD 6 SSW SILVER LAKE 39.02N 95.90W
04/27/2016 SHAWNEE KS EMERGENCY MNGR
WATER RESCUE ONGOING FROM FLOODING ON MISSION CREEK NEAR
K-4.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:13 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 32 min |
| Apr 26, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 15 min |
| Apr 26, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| Apr 26, 7:28 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 6 hr |
| Apr 26, 7:42 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 93 min |
| Apr 26, 8:04 PM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Shawnee | 9 hr |
| Apr 26, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Apr 26, 8:08 PM CDT | River Flood Warning | TOP | Wabaunsee | 26 hr |
| Apr 26, 8:12 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 8:15 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Apr 26, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 28 min |
| Apr 26, 9:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Apr 26, 9:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 29 hr |
| Apr 26, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| Apr 26, 10:01 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson | 4 hr |
| Apr 26, 10:01 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 23 hr |
| Apr 26, 10:39 PM CDT | Areal Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 6 hr |
| Apr 26, 10:50 PM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Apr 26, 10:59 PM CDT | River Flood Warning | TOP | Shawnee | 23 hr |
| Apr 26, 11:11 PM CDT | Areal Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 6 hr |
| Apr 26, 11:15 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Apr 27, 1:29 AM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 27, 2:41 AM CDT | River Flood Warning | TOP | Franklin, Osage | 43 hr |
| Apr 27, 4:26 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 6 more | 8 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 33 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 54 hr |
| Apr 27, 8:18 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Apr 27, 9:53 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Apr 27, 12:33 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 6 hr |
| Apr 27, 1:41 PM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| Apr 27, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 41 min |
| Apr 27, 2:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Apr 27, 2:22 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 53 min |
| Apr 27, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 47 min |
| Apr 27, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 31 min |
| Apr 27, 3:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 24 hr |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 39 hr |
| Apr 27, 6:31 PM CDT | Areal Flood Warning | TOP | Lyon, Osage, Wabaunsee | 6 hr |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.